Case Study 1
A 41-year-old female at 310/7 weeks of gestation with chronic hypertension previously with stable pressures on labetalol 300 mg bid (8 AM & 8 PM) calls the office with the following blood pressure report: 8 AM 165/98, 11 AM 125/82, 4 PM 134/88, 7 PM 164/102. After documenting that her preeclampsia blood and urine tests are negative, her physician increases her labetalol to 400 mg twice daily. Two days later, she calls the office, reporting that she has been now feeling mildly lightheaded and weak several hours after her morning dose.
1. Why is this happening, and what can we do to better manage her blood pressures?
Case Study 2
A 36-year-old G4P3* at 39 weeks of gestation was treated with 2 grams of cefazolin IV beginning one hour before her scheduled repeat cesarean section. Ten years earlier with her first cesarean section, she received 1 gram of cefazolin after the baby was delivered.
*Gravida (G) refers to the woman’s total number of pregnancies, including the current one.
Para (P) refers to the number of births of viable offspring.
1. Why have our prophylactic antibiotic guidelines changed?
Case Study 3
A 25-year-old female at 32 weeks of gestation reported decreased fetal movement at her routine OB visit. Fetal heart tones were regular but too rapid to count. Fetal echocardiogram showed normal anatomy and no evidence of fetal hydrops. The fetal electrocardiogram (ECG) showed a ventricular rate of 240 and supported a diagnosis of fetal supraventricular tachycardia (SVT), in particular, atrial flutter, with a 2:1 atrial to ventricular contraction rate. The patient received a loading dose of IV digoxin; however, the fetal arrhythmia continued despite maternal plasma digoxin levels in the therapeutic range.
1. Explain why the fetal arrhythmia continued although maternal plasma digoxin levels were in the therapeutic range.
Case Study 4
A 26-year-old G1P0 at 316/7 weeks of gestation with a known generalized tonic/clonic seizure disorder dating back to early childhood presents to OB Triage having had an observed seizure 1 hour before admission. She reports that this is the first seizure she has had since her medications were changed several years ago. Since that time, she has been on the same regimen of lamotrigine and levetiracetam. The last time she saw her neurologist was 3 months before she conceived and she recalls that, at that visit, her drug levels were therapeutic. She has been taking her seizure medications with good compliance.
1. Why did she have a seizure today and which of her medications are most likely to be sub-therapeutic?
Presented by the PhRMA Foundation Safe and Effective Prescribing Project
For more information, please call 202-572-7756